Begin Main Content Area
Media > Health > Details

10/04/2019

Department of Health Provides Update on Lung Injuries Associated with Vaping, Urges Caution and Awareness

Harrisburg, PA –Secretary of Health Dr. Rachel Levine today announced that the Pennsylvania Department of Health has confirmed one death and multiple cases attributed to lung injuries associated with vaping in Pennsylvania and recommends that people do not vape.

"The lung injury cases are very serious, life-threatening and even fatal," Dr. Levine said. "We do not yet know what is making people sick, and whether the illnesses are related to products being used, or potentially the delivery of those products. I strongly urge everyone who is vaping illegally bought products, in particular those with THC, to stop. In addition, there could be possible risks with legally purchased products. We want to warn people that investigations are ongoing and we advise they use extreme caution before using any vaping product at this time."

Pennsylvania has reported nine confirmed and 12 probable cases of the lung illness to the Centers for Disease Control and Prevention and are investigating an additional 63 cases. Each of the individuals involved in the cases have suffered serious lung injuries and most have been hospitalized.

"Many medications carry risk and vaping medical marijuana products sold in our dispensaries carries risk in the same way that other medications do," Dr. Levine said. "If you are vaping, whether as part of the medical marijuana program or not, it is essential that you have an honest conversation with your physician about the potential risk for serious illness. For those who are part of the medical marijuana program and have concerns, we encourage you to talk to  your physician or the pharmacist at the dispensary to determine if a transition to another medication will continue to meet their needs."

Signs and symptoms of a potential lung injury associated with vaping include:

  • Cough;
  • Shortness of breath;
  • Chest pain;
  • Nausea or vomiting;
  • Diarrhea;
  • Fatigue;
  • Fever; or
  • Weight loss. 

     

Please see your health care provider if you or a loved one are showing signs or symptoms.

 

The department is continuing to work with the Poison Control Centers in Philadelphia and Pittsburgh, the Centers for Disease Control and Prevention, and the Food and Drug Administration as part of this widespread investigation.

 

Generally, e-cigarettes are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products. It is also important to remember that e-cigarette aerosol is not harmless "water vapor." It can contain harmful substances, including nicotine and ultrafine particles that can be inhaled deep into the lungs; flavoring such as diacetyl, a chemical linked to a serious lung disease; volatile organic compounds; cancer-causing chemicals and heavy metals such as nickel, tin and lead.

 

Additional information on e-cigarettes, the dangers of vaping, and how to quit smoking can be found on the Department of Health's website at health.pa.gov or follow us on Facebook and Twitter.

 

MEDIA CONTACT:             Nate Wardle, 717-787-1783 or ra-dhpressoffice@pa.gov  



Share This